This morning the FDA added fluorouracil to its drug shortage list. The American Society of Healthcare Pharmacists (ASHP) has also reported a shortage of fluorouracil (5-FU), a common backbone drug for colorectal cancer chemotherapy.
Two manufacturers have some doses of the drug on intermittent back order and are shipping it as it becomes available. A third has all dose vials on back order and estimates shipping sometime in the fourth quarter of 2011.
According to the FDA and ASHP:
- APP Pharmaceuticals is shipping fluorouracil intermittently as it becomes available. They say this is due to increased demand.
- Teva has all fluorouracil injection presentations on back order due to manufacturing delays. They estimate releasing it in the fourth quarter of 2011.
- Mylan Institutional has 50 ml vials on intermittent back order and is shipping them as they become available. It is only available for drop shipment orders through wholesalers at this time. They attribute the shortage to increased demand.
ASHP management suggestions include:
- Consider evaluating the health-care system’s total supply of fluorouracil before beginning patients on combination chemotherapy regimens containing fluorouracil. If adequate supplies are not available, select an alternative regimen.
- Consult a Hematology/Oncology specialist for patient- and neoplasm-specific recommendations.
- Refer to the ASHP Guidelines on Managing Drug Product Shortages for more guidance on developing a multidisciplinary plan when the supply must be allocated.
The ASHP Guidelines for Managing Drug Product Shortages in Hospitals and Health Systems has information about managing drug shortages but also includes a good overview about how shortages arise.
It is possible to use Xeloda® (capecitabine) in place of some 5-FU and leucovorin regimens, but there are important safety concerns to think about. Some research has found that an immediate switch from 5-FU to Xeloda may mean severe side effects. A waiting period to allow folate build-up in cells may be necessary. Be sure your doctor is aware of this possibility.